Florida, 2020

Lightning Strike in Florida, May 27, 2020

May 27, 2020 · NWS MLB · 1 event in 1 county or zone

A 41-year-old man was killed in Pt. Saint Lucie after being struck by lightning at a construction site.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A 41-year-old man was killed in Pt. Saint Lucie after being struck by lightning at a construction site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 27, 2:27 PM EST, 23 minutes earlier.

Area forecast discussion, May 27, 2:27 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
327 PM EDT Wed May 27 2020

.DISCUSSION...

Through tonight...Highest coverage of showers/storms will be south
and east of the I-4 corridor for the rest of this afternoon and
evening, and especially across Brevard county and the Treasure
Coast where more boundary interactions will occur. Torrential
downpours of one to two inches of rainfall are possible as well as
wind gusts of 40-50 mph and frequent lightning in the strongest
convection.

Forecast keeps in high rain chances through sunset as some
redevelopment of showers and storms will remain possible
(especially in locations that experience clearing) behind the
current area of strong convection stretching from just offshore of
Brevard county through Okeechobee county and the Treasure Coast.

Rain chances will then diminish after sunset but will keep in
20-30% PoPs into the evening hours with no precip expected for the
overnight period. Overnight lows will be in the low 70s.

Thursday...Ridge axis lifts back northward allowing a light S/SSW
flow to develop, and the weak pressure gradient will let both the
west and east coast breezes to make it well inland. Could see
some isolated showers during the morning hours along the sea
breezes with scattered showers and storms developing by early
afternoon. Showers and storms will then become numerous by the
late afternoon to evening hours as the sea breezes are forecast to
collide just west of the Orlando metro area. Highest PoPs (60%)
drawn along just west of the I-4 corridor tapering to 40% back
toward the east coast. Storms will be slow-moving with weak
steering flow, and this brings the potential for the longer-
sustaining storms to produce upwards of 2 to 3 inches of rainfall
in a short duration. High temperatures in the mid to upper 80s
along the coast and low 90s inland.

Due to the collision later in the day, could see higher coverage
of showers/storms linger into the evening hours, but not expecting
any precip after midnight.

Friday...Southeasterly flow develops in the lower levels of the
atmosphere allowing a quicker formation and inland progression of
the east coast sea breeze. Scattered showers and storms expected
to develop across the coastal counties by late morning into early
afternoon along the sea breeze before becoming numerous across the
interior. Deep moisture and slow storm motion once again will
bring potential for locally heavy rainfall, and temperatures aloft
are also forecast to cool a degree or two...so some storms could
become strong during the afternoon to early evening hours. No
change in forecast high temperatures with mid to upper 80s along
the coast and low 90s inland.

Weekend (previous)...Upr troughing across the Appalachians and SE
states will amplify swd, leading to weakening high pressure
locally. Westerly winds aloft will favor the eastern side of the
peninsula for storm movement and development. Coverage of showers
and storms wk be slightly higher than normal due to less
convective inhibition overall with temperatures near seasonal
normal. Rain chances 50 to 70 percent Sat will reduce a little to
around 40-50 pct Sunday.

Extended (previous)...Into next week, GFS guid continues to
indicate modest onshore winds from the Atlc with a deepening
Caribbean gyre centered near the Yucatan. EC is not quite into the
height fall trend to the south, however a wetter pattern is shown
south of the area with a Iso-Sct showers in the form of diurnal
increases will be a daily local feature with limited temperature
ranges due to marine influence.

&&

.AVIATION...

Numerous showers and scattered storms mainly east of a line from
KDED-KMCO-KOBE will continue to move toward the coastal terminals
through 23z. TEMPO TSRA conds with +RA and gusty winds expected KMLB-
KSUA 18z-22z. Mainly VFR conds expected through Thu morning with
west and east coast SCT-NMRS TSRA for the interior areas Thu aftn.

&&

.MARINE...

Tonight-Thursday...Strong, offshore-moving thunderstorms can be
expected through this evening with wind gusts in excess of 34 kt.
Otherwise, generally favorable boating conditions with 2-3 ft
seas across the nearshore waters and 3-4 ft seas offshore.
Southerly winds will run about 10 kt nearshore and 10-15 kt
offshore into Thursday morning but will back southeasterly late
morning/early afternoon and increase to 10-15 kt across the
nearshore waters as the sea breeze forms.

Late Week/Weekend (previous)...High pressure wl begin to
establish from the Wrn Atlc basin toward the Gulf of Mex Thu-Fri.
Marine conditions should correspondingly improve, with seas
diminishing to around 3 ft Thu. Seas thereafter wl average around
3-4 ft into the weekend due to an expected swell component, with
an light onshore wind, increasing in the afternoons due to sea
breeze development.

Extended (previous)...Light to gentle onshore winds early next
week with seas around 3 ft Mon, increasing to 4 to 6 ft Tue as
onshore winds show an increase in gradient.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  89  73  87 /  30  50  40  60
MCO  73  92  73  92 /  20  60  40  60
MLB  73  88  74  87 /  30  40  20  40
VRB  73  89  73  87 /  30  40  20  40
LEE  74  91  74  91 /  20  60  40  70
SFB  73  92  74  91 /  30  60  40  60
ORL  75  92  74  91 /  20  60  40  60
FPR  72  89  72  87 /  30  40  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM...Combs
LONG TERM....Sedlock
AVIATION...Volkmer
Hazardous weather outlook, May 27, 11:13 AM EST, 3 hours 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Melbourne FL
1213 PM EDT Wed May 27 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-280000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1213 PM EDT Wed May 27 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered to numerous showers and thunderstorms will continue across
east central Florida through this afternoon and evening, with the
greatest coverage of storms along the coast. Storm motion will be
towards the northeast or east at 10 to 15 mph. The strongest
storms will produce dangerous cloud to ground lightning strikes,
gusty winds up to around 50 mph, and torrential downpours.

Remember that lightning can strike more than 10 miles away from a
storm, and just because you do not hear thunder, does not mean you
are safe from lightning. If you see lightning nearby, go into a
sturdy building and wait for the storms to pass before returning
outdoors.

.FLOOD IMPACT...
A localized flooding concern exists today, especially in Martin
County due to recent heavy rainfall. Storms will be capable of
producing 1 to 2 inches of rain in a short duration, and this
heavy rain could lead to minor flooding of streets, and low lying
and poor drainage areas.

.RIP CURRENT IMPACT...
There is a moderate risk of life threatening rip currents today at
all east central Florida beaches. While dangerous rip currents will
be present all day the risk will be greatest after 3 PM this
afternoon, due to tidal effects. Be sure to always swim at a life
guarded beach and never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
Numerous showers and thunderstorms will move offshore this afternoon
and early evening, and some of the stronger storms could produce
wind gusts in excess of 34 knots.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Scattered to numerous showers and lightning storms will occur each
afternoon and early evening for the rest of this week and into
the weekend. Deadly cloud to ground lightning strikes, localized
flooding from heavy rainfall, and gusty winds are the main
threats.

The risk of rip currents will be remain moderate for the rest of
this week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Rodriguez/Sedlock/Combs

In the hours before

Special weather statement, May 27, 1:58 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Melbourne FL
258 PM EDT Wed May 27 2020

FLZ054-058-059-064-272000-
St. Lucie FL-Okeechobee FL-Martin FL-Indian River FL-
258 PM EDT Wed May 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR ST. LUCIE...EASTERN OKEECHOBEE...
INDIAN RIVER AND MARTIN COUNTIES UNTIL 400 PM EDT...

At 258 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blue Cypress Lake to 6 miles west of J And
S Fish Camp. Movement was northeast at 25 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Sebastian and Stuart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2696 8061 2711 8066 2721 8079 2720 8083
      2716 8086 2781 8088 2782 8051 2784 8040
      2708 8008 2697 8008
TIME...MOT...LOC 1858Z 231DEG 24KT 2766 8072 2709 8076

Sedlock
Local storm report, May 27, 2:06 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
306 PM EDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     TSTM WND GST     PATRICK AIR FORCE BASE  28.24N 80.61W
05/27/2020  M41 MPH          BREVARD            FL   ASOS

            PATRICK AIR FORCE BASE ASOS MEASURES WIND GUST OF
            36KT/41MPH FROM THE W

&&

JRS
Local storm report, May 27, 2:07 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
307 PM EDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND GST     OKEECHOBEE AIRPORT      27.27N 80.85W
05/27/2020  M54 MPH          OKEECHOBEE         FL   AWOS

            OKEECHOBEE AWOS MEASURES PEAK WIND GUST OF 47KT/54MPH
            FROM WSW

&&

JRS
Local storm report, May 27, 2:19 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
319 PM EDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FUNNEL CLOUD     6 SW LAKE MARIAN        27.82N 81.15W
05/27/2020                   Osceola            FL   PARK/FOREST SRVC

            FUNNEL CLOUD REPORTED WITH PICTURE BY A DISTRICT WILDLIFE
            BIOLOGIST AT AROUND 1045 AM THIS MORNING.

&&

TES
Local storm report, May 27, 2:35 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
335 PM EDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     6 SSE BAREFOOT BAY      27.81N 80.49W
05/27/2020  M41 MPH          Indian River       FL   AWOS

            SITE KX26 MEASURES WIND GUST OF 36KT/41MPH FROM NNE

&&

JRS
Special weather statement, May 27, 2:37 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Melbourne FL
337 PM EDT Wed May 27 2020

FLZ053-272015-
Osceola FL-
337 PM EDT Wed May 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSCEOLA COUNTY UNTIL
415 PM EDT...

At 336 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Lake Marian, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Kenansville and Lake Marian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2787 8130 2791 8087 2782 8087 2782 8088
      2764 8088 2764 8114 2765 8114 2771 8115
      2773 8117 2774 8116 2782 8121 2784 8123
      2785 8128
TIME...MOT...LOC 1936Z 256DEG 25KT 2774 8110

Sedlock

The radar

The Melbourne radar (KMLB), 101 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, St. Lucie

When
May 27, 2:50 PM EST
Where
St. Lucie County, 6.68 mi WSW of Port St Lucie
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
27.232, -80.420

St. Lucie County Emergency Management reported that a 41-year-old man was killed after being struck by lightning at an outdoor construction site in Tradition, near Port Saint Lucie. The man was struck by lightning at approximately 1450LST and was quickly discovered by his coworkers to be unconscious. A coworker called 911 and emergency services transported the injured man to a local hospital where he later died from his injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, St. Lucie2020-05-2741MaleHeavy Equipment/ConstructionDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886295.